Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 277, NWS Memphis, TN

June 2, 2003Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 2, 2003, 8:21 PM CDT for Monroe County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2003, 8:21 PM CDT (01:21 UTC)
Expired
Jun 2, 2003, 8:45 PM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Monroe County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS54 KMEG 030121
SVRMEM
MSC095-030145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
822 PM CDT MON JUN 2 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 845 PM CDT.

* AT 815 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  ABERDEEN...MOVING NORTHEAST AT 55 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 845 PM CDT INCLUDE...
  HATLEY...AMORY...
  GATTMAN...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3399 8871 3365 8862 3381 8823 3411 8820

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:35 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 2, 3:35 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT MON JUN 2 2003

A SFC LOW OVER NW AR WILL TRACK TO THE LWR OH VLY TNT AND NEWD
ACROSS THE REST OF THE OH VLY TUE. THE ASSOCIATED WARM FRONT OVER
NRN MS SHOULD ADVANCE A LITTLE MORE TO THE N THIS EVENING AND
INCREASE THE LOW LEVEL MOISTURE FOR POSSIBLE SVR TSTMS. A 500MB
SHORTWAVE WILL ALSO PLAY A ROLE IN THE DESTABILIZATION PROCESS. THE
ASSOCIATED COLD FRONT WILL MOVE THROUGH 06Z-18Z TUE ENDING THE CHC
OF TSTMS.

A SFC HIGH WILL BUILD IN TUE-WED BEFORE RETREATING TO THE NE THU.
EXPECT DRY WX DURING THAT PERIOD. THE NEXT COLD FRONT WILL MOVE
THROUGH EARLY SAT PROVIDING ANOTHER CHC OF TSTMS FRI-SAT. ANOTHER
SFC HIGH WILL PROVIDE DRY WX SUN-MON.

.MEG...NONE.

SWC
Hazardous weather outlook, Jun 2, 3:45 PM CDT, 4 hours 36 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH THROUGH THIS EVENING.

A LOW PRESSURE SYSTEM WILL TRACK FROM NORTHERN ARKANSAS INTO THE
OHIO VALLEY TONIGHT. THE ASSOCIATED WARM FRONT WILL MOVE NORTHWARD
AND INCREASE THE MOISTURE AND INSTABILITY ACROSS THE MID-SOUTH.
AREAS OF THUNDERSTORMS WILL CONTINUE THIS EVENING AND TONIGHT. A FEW
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY
BEFORE MIDNIGHT. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE
FROM NOW THROUGH MIDNIGHT.

THUNDERSTORMS WILL CONTINUE AFTER MIDNIGHT AS THE MAIN COLD FRONT
MOVES INTO THE AREA. HOWEVER...THE SEVERE THUNDERSTORM RISK WILL NOT
BE AS HIGH AS BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL APPROACH THE REGION TOWARD THE END OF THE WEEK
WITH THE BEST CHANCE FOR THUNDERSTORMS COMING ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Special weather statement, Jun 2, 3:32 PM CDT, 4 hours 49 minutes before
MSZ007-022045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT MON JUN 2 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TUNICA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF DUNDEE AT 329 PM
CDT...MOVING NORTHEAST AT 30 MPH.

THIS STORM IS EXPECTED TO FURNISH BRIEF HEAVY RAIN...SMALL
HAIL...WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING. THIS STORM IS
NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED.

PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 2, 6:25 PM CDT, 1 hour 56 minutes before
MSZ021-022-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT MON JUN 2 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CALHOUN AND YALOBUSHA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR COFFEEVILLE AT 625 PM CDT...
MOVING EAST AT 35 MPH.

PEOPLE IN CALHOUN AND YALOBUSHA COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

SWC
Special weather statement, Jun 2, 6:31 PM CDT, 1 hour 50 minutes before
MSZ014-015-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
631 PM CDT MON JUN 2 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PONTOTOC AND UNION
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTHWEST OF
ETTA TO 11 MILES WEST OF RANDOLPH AT 631 PM CDT...MOVING EAST AT 20
MPH.

PEOPLE IN PONTOTOC AND UNION COUNTIES...INCLUDING THE CITIES OF NEW
ALBANY AND PONTOTOC...SHOULD MONITOR THIS STORM CLOSELY.

SWC
Special weather statement, Jun 2, 7:02 PM CDT, 1 hour 19 minutes before
MSZ014-015-022-023-030030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CDT MON JUN 2 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CALHOUN...CHICKASAW...
PONTOTOC AND UNION COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES NORTHWEST OF
KEOWNVILLE TO 7 MILES EAST OF SABOUGLA AT 701 PM CDT...MOVING EAST AT
20 MPH.

PEOPLE IN CALHOUN...CHICKASAW...PONTOTOC AND UNION COUNTIES...
INCLUDING THE CITIES OF NEW ALBANY AND PONTOTOC...SHOULD MONITOR THIS
STORM CLOSELY.

SWC

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.